Page 2 of 7 FirstFirst 1234 ... LastLast
Results 11 to 20 of 64

Thread: Help Solve the Pharma Mystery! page 2

  1. #11
    Barb's Avatar
    Barb is offline Senior Member
    Join Date
    Mar 2010
    Location
    Seattle, WA USA
    Posts
    415
    Sometimes changes in taste and loss of appetite can be a symptom of cancer. I know you said she had a brain scan and no tumors there, but cancer can lurk in the pancreas or lungs or bladder or ovaries.....Don't want to be alarmist, just that I am an RN and see many folks with cancer at the hospital where I work and many had significant weight loss from not eating much for several months before they got diagnosed. Cancer in the liver or pancreas can really have effects on appetite and response to eating. Might be worth a good all around checkup.

    If she has been taking these meds for a long time previous to this without these changes in appetite, it seems fairly unlikely that she would suddenly develop this reaction to one of them.

  2. #12
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952
    Quote Originally Posted by Barb View Post
    Sometimes changes in taste and loss of appetite can be a symptom of cancer. I know you said she had a brain scan and no tumors there, but cancer can lurk in the pancreas or lungs or bladder or ovaries.....Don't want to be alarmist, just that I am an RN and see many folks with cancer at the hospital where I work and many had significant weight loss from not eating much for several months before they got diagnosed. Cancer in the liver or pancreas can really have effects on appetite and response to eating. Might be worth a good all around checkup.

    If she has been taking these meds for a long time previous to this without these changes in appetite, it seems fairly unlikely that she would suddenly develop this reaction to one of them.
    Thanks, Barb. Her meds change quite often, though she does seem to be on something all the time. Not surprisingly, they don't work they way she hopes and she still feels like crap, so her doc puts her on a different one that does the same thing a little differently and she still feels like crap, only in a different way. The only seriously long-term one is the statin. Maybe this version is newer, but she has been on them since they first came out.

    What really has me stumped, though, isn't that food tastes and smells differently. Heck, that's a side effect of most of the drugs out there, a sinus problem or a multitude of other things. It's that she says the texture is different now. I just can't wrap my head around that one, let alone figure out why it's happening.
    My sorely neglected blog - http://ThatWriterBroad.com

  3. #13
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952
    By the way, thank you SO much to all of you that have been trying your best to help me figure this out.

    You guys are the best!
    My sorely neglected blog - http://ThatWriterBroad.com

  4. #14
    hockeyfan7's Avatar
    hockeyfan7 is offline Senior Member
    Join Date
    Sep 2011
    Location
    North Carolina USA
    Posts
    145
    Mothernature.com has an interesting article about how as we age, we lose our sense of taste and smell. Wonder if it's just that? Here's the link: poor smell and taste : the doctors book of home remedies for seniors. It also mentions a zinc deficiency.

  5. #15
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952
    Thanks for the link!
    My sorely neglected blog - http://ThatWriterBroad.com

  6. #16
    Barb's Avatar
    Barb is offline Senior Member
    Join Date
    Mar 2010
    Location
    Seattle, WA USA
    Posts
    415
    I did a little internet searching and statins have listed as side effects taste perversion,'d loss of taste, and loss of appetite. I would suggest she do a trial of no statins and see if things improve. The high blood pressure meds can affect taste as well, but she will need to consult with her doctor about alternative meds she could take to try and see if they are the problem. Since higher cholesterol may truly not be a problem I would think she could just try a trial of stopping the statin on her own without medical supervision. I would start there first.

    If none of the meds are causing this, I really would suggest a good cancer screening. Cancers in the digestive tract can change digestion and body chemistry in such a way as to affect taste as she describes. Sometimes taste and appetite changes are one of the first symptoms.

  7. #17
    Barb's Avatar
    Barb is offline Senior Member
    Join Date
    Mar 2010
    Location
    Seattle, WA USA
    Posts
    415
    ps if your mom has neuropathy, she should definitely NOT be on a statin period. Statins can cause neuropathy all by themselves.

  8. #18
    RitaRose's Avatar
    RitaRose is offline Senior Member
    Join Date
    Apr 2011
    Location
    Nevada
    Posts
    3,952
    Quote Originally Posted by Barb View Post
    ps if your mom has neuropathy, she should definitely NOT be on a statin period. Statins can cause neuropathy all by themselves.
    Oh, I absolutely agree. I've been telling her that for months now. Thank you so much for all of the help!
    My sorely neglected blog - http://ThatWriterBroad.com

  9. #19
    Blackcatbone's Avatar
    Blackcatbone is offline Senior Member
    Join Date
    Mar 2011
    Location
    Nashville
    Posts
    2,192
    Is she taking any vitamins? Calcium carbonate, for instance, can give a metallic taste, maybe other taste disturbances. Looking at that list the anti-inflammatory can increase intestinal permeability and prilosec, by lowering the acid in her stomach can cause bacterial overgrowth. Gerd, is believed by some to be caused by bacteria which is fed by carbs. I had really bad gerd before I realized I was gluten intolerant. I took a PPI as well as OTC meds before bed. When I went off gluten and lowered my carb/starch intake it all but disappeared. I still get the occasional flare up and will take a swig of something, but it's rare these days. Does she like yogurt or kefir? I drink a glass one or two times a day, which seems to help my stomach. Perhaps a good probiotic. Someone mentioned neuropathy. I have peripheral neuropathy when I eat corn, gluten or some starches. Pretty sure it can affect the mouth as well. As she's missing her gall bladder she's probably also deficient in fat soluble vitamins. Vitamin K springs to mind as a very important one to supplement, as it's responsible for bone density. Long term use of a PPI reduces bone density. Not necessarily related to the issue with her appetite, but I'd say pretty important. Will she drink smoothies? Whey is good for intestinal health and since texture shouldn't ought to be an issue you might be able to get some nutrients into her that way.

  10. #20
    Blackcatbone's Avatar
    Blackcatbone is offline Senior Member
    Join Date
    Mar 2011
    Location
    Nashville
    Posts
    2,192

Page 2 of 7 FirstFirst 1234 ... LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •